Texas, 2016

Tornadoes and Hail in Texas, March 7 to 8, 2016

March 7 to 8, 2016 · NWS SJT · 29 events in 9 counties and zones

A retreating dryline, an unstable atmosphere and an upper level disturbance resulted in the development of a few supercell thunderstorms. These storms produced large hail and damaging winds across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A retreating dryline, an unstable atmosphere and an upper level disturbance resulted in the development of a few supercell thunderstorms. These storms produced large hail and damaging winds across portions of West Central Texas. One of the supercells spawned a tornado near Fredonia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 7, 3:53 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 7, 3:53 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
353 PM CST MON MAR 7 2016

.SHORT TERM...
(Tonight and Tomorrow)

A dryline will mix east across the area during the day, reaching a
Haskell to San Angelo to Ozona line by mid-afternoon, before
retreating back to  the west this evening. Scattered showers and a
few thunderstorms are expected to develop east of the dryline Monday
afternoon. Given the lack of strong instability due to the expected
cloud cover east of the dryline, most developing storms should not
reach severe levels, however, isolated strong storms this afternoon
will be possible.

As the upper low moves over northern Mexico tonight, disturbances in
the southwest flow aloft will intensify over southwest Texas and
spread over the forecast area tonight. Will continue the mention of
likely PoPs over essentially all of the forecast area tonight with
the dryline remaining west of the forecast area.

Afternoon highs will be in the low to mid 70s with some upper 70s to
the lower 80s along and west of the dryline. Morning lows tomorrow
will range from the mid 50s west to the upper 50s and lower 60s
east.

.LONG TERM...
(Tuesday Night Through Friday Night)

...Severe Weather Threat Diminishes...

For the remainder of this week, the forecast remains essentially
unchanged. By Tomorrow night, the upper low should be about 500
miles south southwest of El Paso, in Mexico. The best dynamics
will be east of our counties by then; so, the threat of severe
weather for our counties will be low. However, some stronger
thunderstorms may linger in our eastern counties, mainly east of a
line from Sonora to Throckmorton. For Wednesday, the upper low
tracks just south the the Big Bend. Although most upper dynamics
will be east of our counties on Wednesday, showers and
thunderstorms remain possible. Also, another cold front will push
south across West Central Texas on Wednesday and bring cooler
temperatures. As the upper low tracks farther east Wednesday
night, rain chances will continue for us, as isentropic upglide
dominates. The main precipitation mode Wednesday night will be
showers, with thunderstorms more isolated. The upper low moves
over South Texas on Thursday, and wrap-around convection then will
dominate our counties through Friday night. Again, showers will
dominate, with only isolated thunderstorms. Overnight Friday
night, the system finally lifts northeast.

(Saturday through Sunday)

...Rain Ends...

For the weekend, expect dry conditions with limited clouds.
Temperatures rebound back above seasonal normals, with highs
mainly in the 75 to 80 range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 60  78  52  63 /  70  40  60  50
San Angelo 	 59  80  49  65 /  70  20  70  50
Junction 	 62  79  52  69 /  70  20  80  50

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Mar 7, 2:49 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CST MON MAR 7 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CST MON MAR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THIS AFTERNOON AND EVENING, THE BEST CHANCE OF STORMS WILL BE
AFTER MIDNIGHT AS AN UPPER DISTURBANCE MOVES ACROSS. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MORNING,
MAINLY EAST OF A HASKELL...ABILENE TO JUNCTION LINE. THE AREA OF
SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXPAND ACROSS WEST CENTRAL
TEXAS TUESDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 7, 11:16 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1116 AM CST MON MAR 7 2016

TXZ073-139-154-071745-
COLEMAN TX-MCCULLOCH TX-CONCHO TX-
1116 AM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLEMAN...NORTHEASTERN
CONCHO AND NORTHWESTERN MCCULLOCH COUNTIES UNTIL 1145 AM CST...

AT 1115 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DOOLE...OR 20 MILES SOUTHEAST OF PAINT ROCK...MOVING NORTHEAST AT
50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STACY AROUND 1120 AM CST.
  WALDRIP AROUND 1125 AM CST.
  GOULDBUSK AROUND 1130 AM CST.
  ROCKWOOD AND VOSS AROUND 1135 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FISK...SHIELDS AND
MOZELLE.

LAT...LON 3127 9954 3141 9973 3177 9954 3161 9921
TIME...MOT...LOC 1715Z 216DEG 42KT 3139 9961
Special weather statement, Mar 7, 11:53 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 AM CST MON MAR 7 2016

TXZ140-071815-
BROWN TX-
1153 AM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
1215 PM CST...

AT 1152 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MAY...OR 18 MILES NORTH OF EARLY...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BROWN
COUNTY.

LAT...LON 3183 9895 3199 9914 3208 9903 3208 9893
      3206 9891 3194 9883
TIME...MOT...LOC 1752Z 214DEG 45KT 3200 9893
Special weather statement, Mar 7, 3:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CST MON MAR 7 2016

TXZ140-072200-
BROWN TX-
333 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
400 PM CST...

AT 332 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE BROWNWOOD NEAR BYRDS STORE...OR 13 MILES NORTH OF EARLY...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MAY AROUND 340 PM CST.

LAT...LON 3181 9904 3188 9914 3208 9911 3208 9893
      3206 9891 3189 9881
TIME...MOT...LOC 2132Z 216DEG 37KT 3193 9900
Special weather statement, Mar 7, 4:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
407 PM CST MON MAR 7 2016

TXZ076-072230-
CROCKETT TX-
407 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 430 PM CST...

AT 407 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRAAN...OR 17 MILES NORTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CROCKETT COUNTY.

LAT...LON 3108 10197 3100 10176 3086 10169 3085 10185
      3090 10189 3092 10187 3098 10197 3099 10199
      3098 10201 3100 10204 3100 10209
TIME...MOT...LOC 2207Z 244DEG 20KT 3091 10197
Special weather statement, Mar 7, 5:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CST MON MAR 7 2016

TXZ076-080000-
CROCKETT TX-
514 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 600 PM CST...

AT 512 PM CST...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF BIG
LAKE...MOVING EAST AT 30 MPH.

ALTHOUGH THE STORM HAS WEAKENED...IT IS STILL CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CROCKETT COUNTY.

LAT...LON 3108 10127 3095 10120 3093 10161 3108 10165
TIME...MOT...LOC 2312Z 255DEG 34KT 3099 10153

The radar

The San Angelo radar (KSJT), 106 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

21 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Crockett

When
March 7, 5:15 PM CST to 5:18 PM CST
Where
Crockett County, 25.23 mi NW of Ozona Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.980, -101.510

Thunderstorm Wind, Tom Green

When
March 8, 2:25 AM CST to 2:30 AM CST
Where
Tom Green County, 0.91 mi NE of (Sjt)mathis Fld San
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.380, -100.490

A wall built with light weight aluminum was blown inward and an aluminum roof was blown off of a storage shed by damaging thunderstorm winds. This aluminum blew onto a nearby camper. There was additional damage sustained to objects within the shed.

Thunderstorm Wind, Kimble

When
March 8, 4:05 AM CST
Where
Kimble County, 0.91 mi NW of Roosevelt
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.490, -100.060

A large tree was uprooted by damaging thunderstorm winds.

Hail, Kimble

When
March 8, 4:18 AM CST
Where
Kimble County, 8 mi WNW of Cleo
Measured
1 in hail
Reported by
Public
Coordinates
30.630, -100.010

Hail, Menard

When
March 8, 4:45 AM CST
Where
Menard County, 9.66 mi S of Menard
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
30.780, -99.783

This large hail broke out a bedroom window. The hail was just under tennis ball size hail but larger than an egg.

Hail, Menard

When
March 8, 4:45 AM CST
Where
Menard County, 10.86 mi SW of Hext
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.780, -99.680

Thunderstorm Wind, Brown

When
March 8, 5:30 AM CST
Where
Brown County, 0.91 mi SE of Byrd
Measured
82 kt (94 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.910, -99.020

A boat dock on Lake Brownwood was lifted out of the water and tossed onto the bank. In addition, the roof was blown off of an outbuilding and several trees were downed by the damaging thunderstorm wind gusts.

Hail, McCulloch

When
March 8, 5:33 AM CST
Where
McCulloch County, 1.82 mi SW of Brady
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.110, -99.350

Hail, Menard

When
March 8, 6:00 PM CST
Where
Menard County, 0.82 mi WSW of Ft McKavett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.825, -100.112

Hail, Menard

When
March 8, 6:29 PM CST
Where
Menard County, 8.19 mi NW of Menard Co Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.020, -99.910

Hail, Menard

When
March 8, 6:36 PM CST
Where
Menard County, Hext
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.870, -99.530

Hail, McCulloch

When
March 8, 6:40 PM CST to 6:42 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
1.25 in hail
Reported by
Public
Coordinates
31.010, -99.180

Hail, McCulloch

When
March 8, 6:55 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
0.88 in hail
Reported by
Public
Coordinates
31.140, -99.330

Hail, Mason

When
March 8, 6:57 PM CST
Where
Mason County, 5.18 mi WSW of Air
Measured
2 in hail
Reported by
Public
Coordinates
30.870, -99.360

Hail, McCulloch

When
March 8, 7:10 PM CST to 7:14 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
2.75 in hail
Reported by
Public
Coordinates
31.010, -99.180

Tornado, Mason

When
March 8, 7:10 PM CST to 7:14 PM CST
Where
Mason County, 4.64 mi ENE of Katemcy to 4.1 mi WNW of Fredonia
Rating
EF1
Path length
1.12 mi
Path width
185 yd
Continued into
McCulloch, Tx (SJT)
Reported by
NWS Storm Survey
Coordinates
30.930, -99.200

A National Weather Service Damage Assessment Team found evidence of an EF1 Tornado that formed about 3 miles east northeast of Katemcy in northern Mason County and lifted about 2 miles north northwest of Fredonia in McCulloch County. The tornado mainly damaged a grove of trees snapping many tree trunks about half way down. The tornado also destroyed an outbuilding. Winds were estimated between 95 to 110 mph.

Tornado, McCulloch

When
March 8, 7:14 PM CST to 7:17 PM CST
Where
McCulloch County, 5.37 mi S of Voca to 5.36 mi S of Voca
Rating
EF1
Path length
0.58 mi
Path width
185 yd
Reported by
NWS Storm Survey
Coordinates
30.942, -99.187

A National Weather Service Damage Assessment Team found evidence of an EF1 Tornado that formed about 3 miles east northeast of Katemcy in northern Mason County and lifted about 2 miles north northwest of Fredonia in McCulloch County. The tornado mainly damaged a grove of trees snapping many tree trunks about half way down. The tornado also destroyed an outbuilding. Winds were estimated between 95 to 110 mph.

Thunderstorm Wind, Mason

When
March 8, 7:17 PM CST to 7:19 PM CST
Where
Mason County, 3.62 mi W of Fredonia
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.940, -99.180

Damaging thunderstorm winds blew shingles off of a manufactured home and tipped a construction trailer on its side. The strong winds also damaged large overhead doors.

Thunderstorm Wind, Mason

When
March 8, 7:20 PM CST
Where
Mason County, Fredonia
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.930, -99.120

Damaging thunderstorm winds tipped over an irrigation sprinkler, uprooted trees and knocked down some tree branches.

Hail, Mason

When
March 8, 7:25 PM CST to 7:40 PM CST
Where
Mason County, 2.47 mi ESE of Katemcy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.890, -99.230

A trained spotter said golfball size hail lasted for about 15 minutes.

Hail, McCulloch

When
March 8, 7:25 PM CST
Where
McCulloch County, 2.07 mi S of Voca
Measured
1.5 in hail
Reported by
Public
Coordinates
30.990, -99.180

Quarter to ping pong ball size hail was estimated by a member of the public.

Hail, McCulloch

When
March 8, 7:30 PM CST
Where
McCulloch County, 5.15 mi SSW of Voca
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
30.950, -99.210

Hail, McCulloch

When
March 8, 7:30 PM CST
Where
McCulloch County, 3.29 mi SSE of Voca
Measured
2.75 in hail
Reported by
Public
Coordinates
30.980, -99.150

Thunderstorm Wind, Mason

When
March 8, 7:34 PM CST
Where
Mason County, 0.59 mi E of Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.930, -99.110

Damaging thunderstorm winds broke tree branches.

Hail, Taylor

When
March 8, 7:35 PM CST
Where
Taylor County, 0.46 mi SW of Lawn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.125, -99.754

Hail, San Saba

When
March 8, 7:44 PM CST
Where
San Saba County, 2.16 mi NNE of Richland Spgs
Measured
1 in hail
Reported by
Public
Coordinates
31.300, -98.940

Hail, San Saba

When
March 8, 7:50 PM CST to 7:55 PM CST
Where
San Saba County, 18.05 mi S of Sellman
Measured
1.5 in hail
Reported by
Public
Coordinates
30.990, -99.040

Hail, San Saba

When
March 8, 8:27 PM CST
Where
San Saba County, 0.59 mi W of Cherokee
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.980, -98.710

Hail, San Saba

When
March 8, 9:15 PM CST
Where
San Saba County, 8.96 mi SSE of Chappel
Measured
1 in hail
Reported by
Unknown
Coordinates
30.960, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624555, 624561, 624564, 624565, 624568, 624569, 624570, 624571, 624575, 624576, 624578, 624577, 624583, 624584, 624585, 624624, 668119, 624634, 624636, 624638, 624642, 624639, 624640, 624641, 624643, 624645, 624658, 624660, 624661.